PAF Nightmare

Hi All,

I am new to this forum , im a 51yr young engineer who has had PAF for at least 4yrs , firstly I was given bisoprolol but this eventually didn't work , so cardiologist put me on flecamide 100mg daily , recently again I have had to return to drs as the AF reared its ugly head , the dr advised me to up the dose to 200mgs a day , this has stated to effect me mentally as im getting depressing stages through the week , and blurred visions , does any one else have or having these site effects , and if anyone has any natural remedies that could keep these awful symptoms at bay, any answers welcome peeps.

kind regards

14 Replies

oldestnewest
  • Firstly there are no natural remedies that work although life style changes. weight loss, no alcohol, no caffeine, less meat in diet etc have all been shown to be beneficial.

    Secondly who is treating you?. You mention your doctor increasing your dose of flecainide which is normally a drug managed by tertiary care not GP level. Have you ever seen a specialist such as an electrophysiologist as these people are the experts in rhythm disorders such as atrial fibrillation? They are the electricians of the cardiology world rather than mere plumbers. You would not ask a plumber to re-wire you house now would you?

    At your age you really need to get this mongrel condition sorted out or you face a lifetime of nasty drugs. I was about your age when my AF journey started but it was not till I was 6o that I went for an ablation and 63 when my AF was finally sorted eight years ago.

    Go to AF Association main website and read all you can.

    Bob

  • Hello and welcome to the forum and its mad world of AF. It's safe to say that none of wants to be here.

    As you have been prescribed Flecainide, I assume you are seeing a cardiologist or electrophysiologist who specialises in heart rhythms. Some people taking Flecainide find that it does not agree with them and if that is the case, there are alternatives which can be prescribed. As you are very young, it may be that intervention in the form of ablation would be the way forward.

    Please visit the main AFA website at heartrhythmalliance.org where you can find lots of information and downloadable leaflets on every aspect of AF. If you haven't seen an EP (electrophysiologist) yet, that might be a good step forward but it's a good idea to learn as much as you possibly can about AF and the various therapies available.

  • I suggest you see an experienced Naturopath, Magnesium & CoQ10 can help and possibly avoid coupled with other supplements/lifestyle changes the need to do 200mgs Flecainide per day. I also went from 100mg to 200mg and it worked for me straightaway but the first 3 months were very rocky re anxiety/depression, your blurred vision may be temporary but needs advice. Good luck.

  • Hello poor you,I was the same and have PAF since 1999.Flecainide daily was a No No! for me.Cardiologist suggested I should use it as Pill in Pocket,dose 300mg all at once,only when an episode comes on.

    I started this 2012 and have not looked back since.

    This year alone I have only had 2 episodes,it is wonderful for me,maybe you should see a cardiologist,if you are willing to give it a go.

    Keep well, let me know how you are.

    Eleanor.

  • Some natural remedies can cause AF due to the ion channel conflict. So check with your cardiology team.

    I suffer from PAF and take dronedarone, digoxin with dilataziem. Life time on Noacs. I would never touch flecanide because it doesn't help with PAF and has terrible side effects.

    After 9 ablations, been through all drug offerings and happy report in SR most of the time.

  • It can be difficult to know whether taking Magnesium & CoQ10 is helping because learning to cope with the possible advent of an AF episode can help as well (eg: deep breathing). I also take daily, garlic. omega 3 and hawthorn. I believe they are making a difference because my episodes have declined in regularity AND length, but time will tell.

  • We all react differently to substances, I had a reaction to dronedarone and amiodarone that only occurs in 0.06% of patients, so feel free to ignore my comments. For years I've taken magnesium, Omega 3, CoQ10, eaten heathily, done lots of aerobic exercise, Pilates and yoga: it didn't stop my AF nor a stroke.

  • Hi John-Boy,

    your comments are welcome and certainly taken on board.

    kind regards

    Derek .

  • I'm 61 and had an ablation in March 2016. Over 20 years it went from rare to frequent. I could keep it at bay with 25mg flecainide twice a day. Taking more didn't make it work better. So working out the right dose is tricky. I was having trouble taking 100mg twice a day and could last a month between attacks on 25mg twice a day.

  • Hi MS444

    that's exactly what my dr said , it was hard to find the correct dosage to suit , but one thing he did say was to take the least dosage possible which suited the individual , I was on 100mg daily , which seemed to work for a couple of weeks but then it went downhill , I then went bk to my gp and he said to double the dose , which I wasn't to keen on (as flecamide is not a very nice drug to take ive heard)so maybe im being a bit naughty but I have cut down on my antidepressants of propanalol from 60mg a day to 40mg and upt the flecamide from 100mg to 150mg to give that a go , I have now advised to take a fish oil tab , so I am trying seven seas cod liver oil , I have also stopped alcohol :::::::::(.

    thanks for your reply hope things work out for you matey .

    kind regards

    Derek .

  • Suggest you research on here re Magnesium. Anyone with AF is reputed to be short on it, but it is difficult to absorb - so read other's recommendations here re how to take it etc first.

  • Hi Polski,

    I certainly will take your advise on board .

    kind regards

    Derek

  • Hi Derek, I had awful side effects on flecainide. I could only tolerate it for 2 weeks. Every time I looked out the side of my eyes or looked up, the whole room would spin. I had side effects on propafenone and disopyramide ( extended pauses and prolonged QT) and they were nothing compared to how bad I felt on flecainide which ironically was the safest drug for me lol. But I couldn't bare the side effects. Best wishes

  • Hi - my very recent experience with Flecainide was awful - it put me into a continual state of atrial fibrillation, in an underlying kind of a way, and I wasn't sure what was going on but had no energy and fluttery feelings - I ended up in A&E twice (on my birthday this week!) as it got so bad - of course A&E can't do any more than give blood tests (5), ECGs, blood pressure and maybe Xray and one doctor put resuscitation pads on me to be on the safe side - that was a slightly scary shock! In order to see my cardiologist, I had to go private (not seen him and been trying on NHS to see him for 6 months) - I got an appointment with him the next day! He took me off Flecainide (only on it for one week) and now I am on Bisoprolol until after Christmas, and then something else (where you cannot go in the sun) and then an ablation. How can Flecainide give such awful side effects? Also, I nearly collapsed in the cold weather we've had recently, a dreadful reaction to the medication, and I'm glad it was that, and not my condition that was deteriorating!

    AF is such a scary, unpredictable condition. Whether I drink alcohol, have caffeine or not, seems to make no difference whatsoever. I am slim and fit apart from it! It is so frustrating. I don't know what triggers it as it occurs at night, in the morning, afternoon, not for 2 weeks then 2 days in a row! Does anyone else have that going on?

You may also like...